Based on this study, it appears gentamicin-induced ototoxicity generally is idiosyncratic, but there have been reports
(some anecdotal) of ototoxicity (mostly deafness) in dogs treated with gentamicin with an intact tympanum membrane (TM).
According to veterinary pharmaceutical companies that manufacture gentamycin-containing topical otic drugs, geriatric dogs
may be more susceptible to deafness.
What is ototoxicity?
In order for a drug to exert ototoxicity, it must reach the inner components of the middle and inner ear and must have the
ability to produce toxic changes.
It is also well known that certain medications can pass through an intact or subtly damaged TM and produce the same ototoxic
Drug infiltration into the middle ear is enhanced by the presence of a ruptured TM but the presence of moderate to severe
inflammation (otitis media/interna) further augments the drug delivery to the inner ear. Inflammation allows an increased
flow of medication through the round window membrane. The drug passes through the membrane of the round window and contacts
the hair cells of the organ of Corti and causes degeneration of the perceptive/sensory or sensoneural cells, or both. Depending
upon the drug and concentration, cochlear (hearing) or vestibular (balance) deficits can occur.
Drugs that affect the cochlea and cause hearing impairment are cochleotoxic; drugs that affect the vestibular system resulting
in vestibular dysfunction are vestibulotoxic.
The exact mechanisms of these toxicities are not fully known but are mostly drug-type specific, concentration-dependent and
The clinical signs of ototoxicity may reflect uni- or bilateral involvement.
Signs of vestibular damage include horizontal nystagmus, with the fast component to the affected side, strabismus, ataxia,
head tilt, circling and nausea.
Improvement generally occurs over several weeks, with complete resolution sometimes within several months. The head tilt,
however, may be permanent.
Clinical signs of cochlear damage occur when complete deafness is present. Dogs that have lost most or all of their hearing
can appear frightened, disoriented and incapable of following owner's commands. Deafness may be reversible after cessation
of the culprit drug.
Because of the lack of evidence-based research and clinical evidence of widespread toxicity in the dog, it is clear that cochlear
or vestibular damage is rare.
In my practice, I routinely prescribe Amikacin (an aminoglycoside) ear drops (prepared from the injectable form of Amikacin)
for severe cases of susceptible strains of pseudomonal otitis media. I have not observed otoxicity in seven years of prescribing
I have seen only three cases of deafness, all in dogs with confirmed Malassezia otitis externa, an intact TM, and treated
with a gentamicin/clotrimazole/betamethasone-containing otic preparation.
Since most commercially available otic preparations contain polypharmacy, how does one know which ingredient(s) are the
Clotrimazole has been implicated as the causative agent in published cases of ototoxicity in humans, but has never been reported
in the dog.
As mentioned earlier, since ototoxicity is likely related to aminoglycoside and chlorhexidine-containing preparations, is
it proper to prescribe these polypharmacy preparations containing an antibiotic for cases of Malassezia otitis?
In addition to exposing Staphylococcal flora to aminoglycosides as well as the concerns of ototoxicity, the practice of prescribing
polypharmacy otic medications may need to be re-evaluated.
Some veterinarians have realized this and have teamed with pharmacologists to "create" their own otic preparations, either
combining single-drug preparations (i.e., clotrimazole with dexamethasone) or using other forms of drugs (injectables) to
create pharmacologically stable, specific topical ear medications.
Veterinary pharmaceutical companies may need to get involved and produce more therapeutics that are FDA-approved, narrow-spectrum,
specific otic medications. Until then, veterinarians must continue to be cautious with known ototoxic agents but also realize
that the incidence of ototoxicity is rare and can be idiosyncratic.
Dr. Vitale received his veterinary degree from Mississippi State University, College of Veterinary Medicine. He completed
a residency in veterinary dermatology at the University of California, Davis and is a diplomate of the American College of
Veterinary Dermatology. He is a clinical instructor/lecturer at UC-Davis and a staff dermatologist at East Bay Veterinary
Specialists (formerly Encina Veterinary Hospital), Bay Area Veterinary Specialists and San Francisco Veterinary Specialists.